Sorafenib reactions: My brother has been... - British Liver Trust

British Liver Trust

26,581 members13,378 posts

Sorafenib reactions

Melita17 profile image
Melita17

My brother has been taking Sorafenib chemo tablet for 2 weeks now but has had to stop because it's made him lose a considerable amount of weight, has become dehydrated and also has incontinence. He says he has lost the ability to walk which really worries me. He now has a visit twice a day from the palliative nurse for an intravenous drip to flush out the toxins. Has anyone else come across this severe reaction to the tablets?

9 Replies
Trust5 profile image
Trust5Administrator

Dear Melita,

Sorafenib can have significant side effects and you are describing some of them. I hope your brother is under the care of an oncologist and a clinical nurse specialist - it is most important that your brothers medical team are aware of the side effects - it may be that they try reducing the dose or interrupting the dose for a short period and then reintroducing. If you are in this country and would like to call the Helpline (0800 652 7330) I can talk to you about this.

Melita17 profile image
Melita17 in reply to Trust5

Thank you Trust5. This is the reply I have from my brother:

"I have had a very rough time lately due to taking Sorapanib. The stuff has

been poisoning me, I lost a lot of weight, become dehydrated and become

incontinent. I have thrown all the tablets out and the palliative team

visit me twice daily to give me a drip to flush out the toxins but I think

this may be some time.

I don't want you see me in this condition, maybe when I start eating and

drinking and feel generally better. At the moment I am housebound because

the chemo has affected my ability to walk."

So, I think my brother may be in good hands. I dread interfering (again) because I am the one that persuaded him to take the tablets after researching the tablets. As for communicating by telephone, well, I am really bad with my hearing so that will be out of the question. Thanks for the interest it is much appreciated.

Melita17 profile image
Melita17 in reply to Trust5

Hello Trust 5

I thought I would give you an update on my brother. My sister saw him a few days ago and apparently his oncologist hasn't even seen him or asked how he's getting on with his tablets (which he has now thrown out) and his next appointment is this coming Monday, so all in all he hasn't even kept an eye on him concerning weight loss (which according to my sister is severe). He wishes to change from King's to Guy's but there is no-one to whom he can convey these wishes as he feels that he has been forgotten. The nurse sees him between the hours of 9-5 and there's no-one outside these hours apart from calling 999. Who can help him?

Trust5 profile image
Trust5Administrator in reply to Melita17

Hello,

Have you been able to speak to the clinical nurse specialist for your brother - she should be able to speak to the oncologist looking after him and see if the situation can be resolved. If you cannot get hold of her/him to explain your concerns you could go through the Hospital Patient Advice and Liaison service (hospital switchboard will be able to put you through) - they would help you get in contact with the appropriate person. If your brother is receiving palliative care from community nurse then there should be a 24 hr number if you are worried about him.

regards

Melita17 profile image
Melita17 in reply to Trust5

Hello Trust5, I thought you might like an update on my brother. He, along with my sister and husband, went to see his oncologist and was told that there was no point in seeing him anymore because there is nothing they can do. Apparently, he is also too far gone for a transplant. Also, he only sees a nurse once a week. I asked my brother-in-law why that was and he said that was the nature of the area in which he lives. Hopefully I will see him this week but I think his body is already shutting down. He barely eats, continually cold and even though he's taking sleeping tablets they are becoming less effective. What else is there to do?

Trust5 profile image
Trust5Administrator in reply to Melita17

Dear Melita,

I am very sorry to hear this, it is an awful situation for your brother and the family to be in. If there is no more treatment suitable for him, and this does seem to be the case, then it is critical that he gets all the community support he can. Perhaps you or someone else in the family can speak to the community team (palliative care) looking after your brother and see if the number of visits can be increased as you feel his condition is deteriorating.

kind regards

Melita17 profile image
Melita17 in reply to Trust5

Dear Trust 5, I don't know if I updated you or not but just in case I didn't - my brother Patrick died on 4 January 2019. His stomach was so distended it was like he was 9 months pregnant. I truly believe the sorafenib hastened his death because the bad reaction he had from it was so severe it took days to get it out of his system even though nurses gave him intravenous liquid to flush it out. I just wonder if he hadn't had it whether he would've been strong enough to have had a liver transplant. I feel so guilty having persuaded him to have those tablets. I have decided I will no longer give such advice because of the different reactions one might get with certain tablets. Life is unfair. He saved a woman's life a year earlier when he took down a man who wielded an axe on her. She had life saving surgery and if it wasn't for him she would certainly be dead. She was going to reward him with a gift but she has completely put him at the back of her mind. In fact, he got a gold standard certificate from the Met which my sister collected on his behalf. As I said, life is so unfair.

Hi Melita. I'm so sorry to hear your sad news about your brother. It is a true case of what will work for one person does not always work for another. I was classed as terminal with no hope of transplant and I had 3 years on Sonaferib in the TACE 2 drug trial that was abruptly closed at a later point. I suffered badly from side effects and after 3 months my dose was halved. The side effects were still considerable on the half dose but luckily I was able stand them, I know that there were people on the trial that couldn't. I was lucky in the fact that after the trial the tables were turned and I went on to have a transplant. I suppose that they have to try these treatments when there is little or no alternative and they don't know until tried if the patient will respond to the treatment or not. It is just so sad that this didn't work for your brother. Please accept my heartfelt condolences. Alf

ThreeSmiles profile image
ThreeSmiles in reply to Melita17

That’s so sad Melita... I hope you are starting to feel better after that very sad time.

Angus

You may also like...